Alert archive / New York / River Flood Warnings in 2011

River Flood Warning 35, NWS Albany, NY

March 12, 2011Albany County, Rensselaer County, Saratoga County, New York

NWS Albany, NY issued this river flood warning at Mar 12, 2011, 9:46 AM EST for Albany County, Rensselaer County, Saratoga County, New York. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2011, 9:46 AM EST (14:46 UTC)
Expired
Mar 12, 2011, 9:38 PM EST
In force
12 hr
Issued by
NWS Albany, NY
Flood severity
Minor

Counties Albany County, NY, Rensselaer County, NY, Saratoga County, NY

The radar

The Albany radar (KENX), 34 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Hudson River at Troy (TRYN6).

Action stage
21 ft
Minor stage
21.5 ft
Moderate stage
24 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01358000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WGUS41 KALY 121446
FLWALY
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE ALBANY NY 
946 AM EST SAT MAR 12 2011

NYC001-083-091-130246-
/O.NEW.KALY.FL.W.0035.110312T1446Z-110313T0659Z/
/TRYN6.1.ER.110312T1333Z.110312T1800Z.110313T0059Z.NO/
946 AM EST SAT MAR 12 2011

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE HUDSON RIVER AT TROY.
* FROM THIS MORNING UNTIL LATE TONIGHT.
* AT 9 AM SATURDAY THE STAGE WAS...21.6 FEET. 
* FLOOD STAGE IS 21.5 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER IS FORECAST TO CONTINUE RISING TO NEAR 22 
  FEET BY 1 PM SATURDAY. THE RIVER IS FORECAST TO FALL BELOW FLOOD 
  STAGE AFTER 7 PM SATURDAY. ABRUPT FLUCTUATIONS IN WATER LEVEL 
  ARE POSSIBLE DUE TO ICE JAMS ON THE MOHAWK RIVER UPSTREAM.
* IMPACT...AT 21.5 FEET...WATER FLOODS ONTO THE MOHAWK WHARF IN 
  VILLAGE OF WATERFORD.



&& 
 
                  FLD   OBSERVED              FORECAST
                                       7 PM  1 AM  7 AM  1 PM  7 PM
LOCATION         STG   STG  DAY TIME   SAT   SUN   SUN   SUN   SUN

HUDSON RIVER
  TROY          21.5   21.6 SAT 09 AM  21.7  20.7  20.4  20.2  19.8

$$
1 follow-up statement
212 
WGUS81 KALY 130238
FLSALY
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ALBANY NY 
938 PM EST SAT MAR 12 2011

NYC001-083-091-130308-
/O.CAN.KALY.FL.W.0035.000000T0000Z-110313T0659Z/
/TRYN6.1.ER.110312T1333Z.110312T1845Z.110312T2332Z.NO/
938 PM EST SAT MAR 12 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE HUDSON RIVER AT TROY.
* AT 9 PM SATURDAY THE STAGE WAS 21.3 FEET. 
* FLOOD STAGE IS 21.5 FEET. 
* IMPACT...AT 21.5 FEET...WATER FLOODS ONTO THE MOHAWK WHARF IN 
  THE VILLAGE OF WATERFORD.

&& 
 
                  FLD   OBSERVED              FORECAST
                                       1 AM  7 AM  1 PM  7 PM  1 AM
LOCATION         STG   STG  DAY TIME   SUN   SUN   SUN   SUN   MON

HUDSON RIVER
  TROY          21.5   21.3 SAT 09 PM  21.0  20.4  20.1  19.8  19.5

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Mar 12, 9:05 AM EST, 41 minutes earlier.

Area forecast discussion, Mar 12, 9:05 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
905 AM EST SAT MAR 12 2011

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL SLOWLY MOVE NORTHEAST FROM OUR
REGION TODAY. ANOTHER ONE WILL MOVE EAST FROM THE GREAT LAKES TO OUR
REGION TONIGHT INTO SUNDAY...DRAGGING A COLD FRONT WITH IT. OUR
WEATHER WILL REMAIN SOMEWHAT UNSETTLED WITH SNOW SHOWERS...MAINLY
NORTH AND WEST OF THE CAPITAL DISTRICT...AND LOTS OF CLOUDS WITH
ONLY ISOLATED SHOWERS OF RAIN OR SNOW ELSEWHERE. HIGH PRESSURE WILL
THEN BUILD SOUTH FROM HUDSON BAY ON MONDAY TO BRING DRY BUT CHILLY
FOR THAT DAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 900 AM...SCATTERED SNOW SHOWERS CONTINUE OVER ALL BUT THE
SOUTHERN 3 COUNTIES. WEBCAMS SHOW SOME LOCALIZED ACCUMULATING
SNOW...EVEN ON SOME ROADS. UPDATE TO INCREASE CLOUDS THROUGHOUT
TODAY AND LOWER TEMPERATURES BASED ON SAT PICS...12Z SOUNDING AND
LATEST RUC GUIDANCE. CONVECTIVE TEMP ON SOUNDING UPPER 30S SO ANY
SUNSHINE THAT WOULD DEVELOP WILL BE SELF DESTRUCTIVE. LOWERED HIGH
TEMPS 3-5F ACROSS THE BOARD. KEPT PRECIP TYPE ALL SNOW UNTIL 18Z.

THE LATEST EXPERIMENTAL HRRR PRODUCT INDICATES LITTLE IF ANY SHOWER
ACTIVITY IN THE HUDSON VALLEYS...WITH THE BEST RETURNS OUT PAST
HERKIMER COUNTY THROUGH 700 AM.

ONCE THIS SHORT WAVE GOES BY...TODAY SHOULD FEATURE A FAIR AMOUNT OF
CLOUDS BUT ONLY ISOLATED TO SCATTERED SHOWERS. THESE WILL BE
GENERATED BY LEFTOVER MOISTURE FROM THE DEPARTING UPPER AIR
LOW...VERY STEEP LOW LEVEL LAPSE RATES BY THE STRENGTHENING MARCH
SUN...WHILE COLD AIR ADVECTION TAKES PLACE AS WELL AS SOME LIMITED
MOISTURE OFF LAKE ONTARIO. THE MOST NUMEROUS SNOW SHOWERS WILL
REMAIN ACROSS THE ADIRONDACK PARK...WITH MUCH LESS COVERAGE THE
CLOSE ONE GETS TO THE MID HUDSON VALLEY.

TEMPERATURES TODAY WILL BE A BIT COOLER THAN YESTERDAY...BUT IN MANY
CASES...STILL RUNNING A TAD ABOVE NORMAL. LOOK FOR HIGHS TO TOP IN
THE LOWER 50S IN THE MID HUDSON VALLEY EAST TO LOWER LITCHFIELD
COUNTY...40S MOST OTHER PLACES...EXCEPT 35-40 OVER THE HIGHEST
TERRAIN...ESPECIALLY THE ADIRONDACKS. A WEST TO SOUTHWEST WIND WILL
AVERAGE 5 TO 15 MPH WITH SOME GUSTS TO 25 MPH. WENT WITH THE USUAL
MET/MAV BLEND WITH A FEW TWEAKS HERE AND THERE.

*********PREVIOUS NEAR TERM FORECAST*********

AS OF 1230 AM...FORECAST ON TRACK AS SCATTERED LIGHT RAIN/SNOW
SHOWERS INCREASE ACROSS THE REGION...ESPECIALLY ACROSS HIGHER
TERRAIN WHERE MAINLY SNOW SHOWERS WILL FALL. HAVE NOT CHANGED THE
PREVIOUS POP/WX GRID FORECASTS...AND HAVE ONLY MADE SOME MINOR
ADJUSTMENTS TO THE HOURLY TEMPS AND SKY GRIDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
BY TONIGHT...THE UPPER LEVEL DISTURBANCE THAT WAS PART OF THE HUGE
RAINMAKER ON FRIDAY...WILL FINALLY BE OUT OF OUR PICTURE...OVER
NORTHEASTERN CANADA. HOWEVER...ON ITS HEELS WILL COME ANOTHER UPPER
LEVEL LOW...ALREADY NICELY DEPICTED ON OUR H20 WATER VAPOR
LOOP...OVER THE ARROW OF MINNESOTA... HEADING EAST.

THIS UPPER AIR LOW...WHILE ALSO MOISTURE STARVED...WILL DRAG A
STRONG COLD FRONT ACROSS THE REGION LATE TONIGHT OR EARLY SUNDAY.
THIS FRONT WILL HAVE SOME LOW LEVEL CONVERGENCE TO GENERATE UPWARD
MOTION...AND WILL LIKELY PRODUCE NUMEROUS SNOW SHOWERS ACROSS THE
SOUTHWESTERN ADIRONDACKS DUE TO ADDITIONAL OROGRAPHICAL FORCING THAT
COULD PRODUCE AN INCH OR TWO OF SNOWFALL. THE REMAINDER OF THE
REGION WILL SEE A SCATTERING OF SNOW SHOWERS...IN MOST CASES NOT
PRODUCING ANY REAL ACCUMULATIONS (PERHAPS A DUSTING ACROSS SOUTHERN
VERMONT).

COLD AIR ADVECTION COUPLE WITH A SOMEWHAT MOIST CYCLONIC FLOW AND
STEEPENING LOW LEVEL LAPSE RATES WILL KEEP ISOLATED TO SCATTERED
SNOW SHOWERS (MOST NUMEROUS AGAIN ACROSS THE DACKS AND TO A LESSER
EXTEND SOUTHERN GREENS AND BERKSHIRES) INTO SUNDAY AND EVEN SUNDAY
EVENING. THE REMAINDER OF THE AREA WILL BE MAINLY DRY THOUGH WITH
GUSTY NORTHWEST WIND. TEMPERATURES WILL BE 5-10 DEGREES LOWER THAN
SATURDAY...GENERALLY 40-45 IN THE HUDSON VALLEY...EXCEPT 45-50 NEAR
POUGHKEEPSIE AND TORRINGTON....BUT ONLY 30S MUCH OF THE HIGHER
TERRAIN.

HIGH PRESSURE WILL DRY AND STABILIZE THE ATMOSPHERE SUNDAY NIGHT AND
ESPECIALLY MONDAY AS BUILDS SOUTHEASTWARD FROM HUDSON BAY. SNOW
SHOWERS WILL DECREASE IN COVERAGE SUNDAY EVENING AND BE ALL GONE
BEFORE MONDAY. TEMPERATURES WILL DIP INTO THE 20S IN THE HUDSON
VALLEY...TEENS ELSEWHERE...TYPICALLY CHILLY FOR MARCH. LOTS OF
SUNSHINE IS EXPECTED MONDAY WITH DIMINISHING WIND. THE SUN WILL HELP
PUSH TEMPS TO BACK UP 40-45 ACROSS MOST OF THE HUDSON VALLEY...BUT
ONLY 30S FURTHER NORTH AND WEST OF ALBANY. THE READINGS WILL BE A
LITTLE SHY OF THE NORMAL HIGHS FOR MID MARCH.

GENERALLY WENT WITH THE MET/MAV BLEND THROUGHOUT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
THE LARGE ARCTIC HIGH PRESSURE SYSTEM WILL BEGIN TO MOVE OFFSHORE
TUESDAY NIGHT. STILL DRY TUESDAY NIGHT...BUT MILDER...AS A WEAK
SOUTHERLY FLOW BEGINS TO TAKE HOLD. LOWS TUESDAY NIGHT WILL
GENERALLY BE IN THE 20S.

THE SOUTHERLY FLOW INCREASES WEDNESDAY...WHICH ALSO BRINGS AN
INCREASE IN MOISTURE OVER THE REGION. A WEAK FRONTAL BOUNDARY MOVING
IN FROM THE WEST...WILL COMBINE WITH A WEAK SURFACE LOW MOVING UP
ALONG THE EAST COAST...TO BRING SOME PCPN TO THE REGION. THE GFS
TENDS ACCENTUATE THE FRONTAL BOUNDARY...WHILE THE ECMWF TENDS TO
KEEP THE COASTAL SYSTEM DOMINANT. EITHER WAY...BOTH MODELS INDICATE
THIS SYSTEM WILL ONLY PRODUCE LIGHT PCPN...AND ONLY CHANCE POPS HAVE
BEEN FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT. HIGHS ON WEDNESDAY
WILL BE IN THE 40S TO LOWER 50S. LOWS WEDNESDAY NIGHT IN THE 20S TO
LOWER 30S.

A LARGE CANADIAN HIGH WILL ONCE AGAIN PUSH A RIDGE SOUTHWARD INTO
OUR THE REGION FOR A BRIEF TIME ON THURSDAY...SO DRY ON THURSDAY
WITH HIGHS IN THE MID 40S TO MID 50S.

A FAST MOVING CLIPPER SYSTEM WILL BRING THE THREAT OF PCPN THURSDAY
NIGHT AND FRIDAY AS A SURFACE LOW MOVES EAST ACROSS SOUTHERN CANADA
AND THE ASSOCIATED FRONTAL BOUNDARIES AND UPPER LEVEL SYSTEM BRING
MAINLY LIGHT PCPN TO THE REGION. LOWS THURSDAY NIGHT WILL BE IN THE
MID 20S TO MID 30S...AND THE HIGHS FRIDAY IN THE MID 40S TO MID 50S.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
GENERALLY VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH THE
TAF PERIOD ENDING AT 12Z SUNDAY. AS AN UPPER LEVEL LOW MOVES ACROSS
THE REGION EARLY THIS MORNING...THERE WILL BE SCATTERED SNOW SHOWERS
AT THE KGFL/KALB TAF SITES UNTIL ABOUT 14Z WHICH COULD PRODUCE MVFR
CONDITIONS. NO SNOW SHOWERS EXPECTED AT KPOU. OTHERWISE...EXPECT A
BKN/OVC VFR STRATOCU DECK TO BE OVER THE KGFL/KALB/KPOU TAF SITES
THROUGH THE PERIOD...WITH CIGS GENERALLY IN THE 4000 TO 6000 FOOT
RANGE. AT KPOU...THE CLOUD DECK MAY OCCASIONALLY BE SCT...ESPECIALLY
TONIGHT.

SURFACE WINDS WILL INCREASE THIS MORNING AT ALL THREE SITES TO
AROUND 10 KTS...WITH GUSTS UP TO 20 KTS BY THIS AFTERNOON.
TONIGHT...THE WINDS WILL BECOME LIGHT.

OUTLOOK...
LATE SAT NIGHT-SUN...VFR/MVFR. CHC OF -SHRA/-SHSN.
MON-WED...VFR...NO SIG WX.

&&

.HYDROLOGY...
A LOT OF FLOOD WARNINGS CONTINUE ACROSS THE REGION WITH A NEAR
RECORD FLOOD EXPECTED AT NORTH CREEK. ICE JAMS CONTINUE TO BE A
PROBLEM AS WELL.

PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR ALL THE
FLOOD INFORMATION.

THE GOOD NEWS IS THAT VERY LITTLE I ANY ADDITIONAL PRECIPITATION IS
EXPECTED OVER THE AREA THIS THROUGH THE WEEKEND. ANY ADDITIONAL
PRECIPITATION (EITHER RAIN OR SNOW) WILL NOT HAVE HAVE ANY
SIGNIFICANT EFFECT ON THE RIVERS. COLDER AND DRIER WEATHER WILL
ALLOW RIVERS AND STREAMS TO SLOWLY RECEDE ALTHOUGH IT MIGHT TAKE UP
TO A COUPLE DAYS FOR ALL RIVERS TO DIP BELOW FLOOD STAGE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...GJM
AVIATION...GJM
HYDROLOGY...HWJIV/RCK
Hazardous weather outlook, Mar 12, 4:13 AM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
413 AM EST SAT MAR 12 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
413 AM EST SAT MAR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE REQUESTED TO SEND REPORTS OF ONGOING FLOODING
OR ICE JAMS TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR THE
SEVERE REPORT FORM ON THE INTERNET.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 8:55 PM ESTRiver Flood WarningALYMontgomery, Saratoga, Schenectady3 hr
Mar 12, 12:32 AM ESTRiver Flood WarningALYAlbany, Rensselaer, Saratoga4 hr
Mar 12, 2:31 PM ESTAreal Flood WarningALYAlbany, Saratoga, Schenectady23 hr

Nearby

River Flood Warnings in New York, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.